Alert archive / North Carolina / River Flood Warnings in 2020

River Flood Warning 36, NWS Raleigh, NC

June 17, 2020Franklin County, North Carolina

NWS Raleigh, NC issued this river flood warning at Jun 17, 2020, 9:08 AM EDT for Franklin County, North Carolina. It took effect at Jun 17, 2020, 2:00 PM EDT. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2020, 9:08 AM EDT (13:08 UTC)
In effect from
Jun 17, 2020, 2:00 PM EDT
Expired
Jun 19, 2020, 2:19 PM EDT
In force
48 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Minor

County Franklin County, NC

The radar

The Raleigh/Durham radar (KRAX), 50 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tar River at Louisburg (LOUN7). The gauge peaked at 22.25 ft at Jun 18, 2020, 5:00 PM EDT.

actionminormoderatemajor10152006/1706/1806/1906/20
Action stage
20 ft
Minor stage
20 ft
Moderate stage
22 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02081747, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Jun 17, 6:50 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 17, 6:50 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
650 AM EDT Wed Jun 17 2020

.SYNOPSIS...
An upper level low centered across southern NC this morning will
drift north into southern WV by Thursday morning. The upper low will
lift north through Friday as an upper level trough lingers across
our region into the weekend.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM Wednesday...

The persistent upper level low and it's associated cold pocket of air
aloft will slowly drift northwest through tonight and should be
centered over southwestern VA and far southern WV by Thursday
morning. The latest surface analysis shows a 1013 mb surface low
centered just off the coast from MHX. NWP guidance lifts the surface
low north across eastern NC this morning and then toward the NC/VA
border this afternoon before the low becomes less defined as it
drifts west across the NC Piedmont this evening and overnight.
Latest radar imagery shows a prominent area of rain and rain showers
along with some embedded thunderstorms across mainly the northern
and eastern Piedmont as well as the Coastal Plain. This area of
precipitation is largely being driven by moist isentropic upglide
noted near the 295-300K surface. In addition, low level convergence
and frontogenesis in the Coastal Plain and mid-level lapse rates
around 6.5 deg C/km has been supporting the precipitation and
generating some isolated convection.

This area of precipitation is expected to gradually shift west and
northwest very slowly this morning will increasing rain chances
across the northwest Piedmont and Triad areas. With time,
precipitation will shut off this morning across the east as the main
area of precipitation shifts east. As the surface low drifts
northwest, the warm sector with MLCAPE values of 1000-1500 J/Kg
across eastern NC early this morning, centered near the Sounds, will
spread northwest and west into early this afternoon. A narrow region
of MLCAPE values of 1500 J/Kg will move across the northern and
central Coastal Plain late this morning into this evening. Given
some breaks in the overcast and a WNW to ESE surface boundary, there
is the potential for a few to strong to possibly severe storms this
afternoon mainly from Wilson and Henderson north and east.
Otherwise, scattered to numerous showers and isolated storms are
expected this afternoon and evening across the north with
lesser chances across the south where the airmass will be drying
a bit and with less forcing for ascent.

Highs today will be tricky given the locked in wedge air mass
across the interior Piedmont and some breaks in the overcast and
the intrusion of the warm sector to the east. Have lowered
maxes a degree or two across the damming region which is a
couple of degree cooler than the coldest MET guidance which was
several degrees too warm on Tuesday. Highs will range from 63 to
68 in the Triad to the lower 70s in the Triangle to the upper
70s to near 80 across the Coastal Plain. Lows tonight will range
in the lower to mid 60s. -Blaes

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 415 AM Wednesday...

The upper-level low will continue to lift north on Thursday and
Thursday night, reaching eastern OH and western PA by Friday
morning. The week surface low across northwestern NC early on
Thursday weakens and dissipates into a trough across western NC and
VA. With the upper level trough axis west of our region, central NC
will remain in a southerly cyclonic flow in a moist air mass. This
will support widely scattered showers and perhaps a thunderstorm on
Thursday morning with somewhat more numerous afternoon and evening
showers and storms with the greatest coverage across the west near a
region of low level convergence and in greater proximity to the
upper trough axis. Highs on Thursday should moderate into the mid
70s in the northwest Piedmont and Triad area to the upper 70s to
lower 80s elsewhere. Lows will range in the lower to mid 60s. -Blaes
&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 415 AM Wednesday...

The lingering upper-level low will hover over the lower Great Lakes
region the end of the week, with general troughing across central
NC. At the surface, high pressure will anchor off the coast, with
troughing across the Appalachians. This pattern, with precipitable
water around 1.50" and southerly flow helping dewpoints creep back
in the upper 60s, will be conducive for diurnal showers and
thunderstorms across the region Friday and Saturday, with some
storms lingering in the overnight hours on Friday. Highs for the end
of the week will slowly creep into the mid 80s, with highest
temperatures in the Sandhills and southern Piedmont.

00Z Wed models are generally in good agreement with the upper-level
trough pushing offshore early next week and a weak upper-level ridge
building in Sunday and Monday, with minor differences in the timing.
Subsidence from the ridge will help limit the coverage of showers
and thunderstorms that develop through the period, and most areas
should remain dry overnight after diurnal convection ends. The
surface high will build further southeast away from the Carolina
Coast early next week, helping surface flow to shift more
southwesterly. Increasing heights from the ridge and warm air
advection will help highs early next week return to near 90 for
portions of the southern Piedmont Sunday, and most other areas
Monday and Tuesday. A rise in the dewpoints into the low 70s in
eastern portions of the region will make it quite muggy early next
week, and keep low temperatures in the low 70s.

An upper-level trough then approaches the region from the west by
mid-next week, providing greater instability aloft and an increase
in coverage of showers and thunderstorms Tuesday afternoon and
Tuesday night.

&&

.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
As of 650 AM Wednesday...

Widespread IFR to MVFR ceilings and some visibility restrictions
continue across central NC early this morning in a cool and moist
air mass with areas of light rain, fog and drizzle. Most noteworthy,
a band of showers and a few thunderstorms extend across the eastern
Piedmont and Coastal Plain. This area of rain will continue to shift
north during the morning. Additional scattered to numerous showers
and some thunderstorms are expected to the develop late this morning
and afternoon with the greatest coverage across the north. IFR to
MVFR ceilings will continue into the mid morning hours with ceilings
lifting across the Coastal Plain and eastern Piedmont late this
morning and even this afternoon. Some breaks in the overcast are
possible this afternoon across the east with low stratus IFR to LIFR
ceilings expected to return this tonight.

Looking beyond 12 UTC Thursday: An unsettled pattern is expected
through the period although widespread and persistent flight
restrictions are not expected. VFR conditions will be mixed with
periods of mainly afternoon and evening scattered showers and storms
as well as periods of late night and early morning fog and stratus.
-Blaes

&&

.CLIMATE...
Record cold high temperature       6/16         6/17
Fayetteville                    70 (1948)    63 (1965)
Greensboro                      62 (1965)    68 (2003)
Raleigh                         62 (1965)    66 (1979)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Blaes
LONG TERM...JJT
AVIATION...Blaes
CLIMATE...RAH
Hazardous weather outlook, Jun 17, 4:52 AM EDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
452 AM EDT Wed Jun 17 2020

NCZ008>011-026>028-043-180900-
Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson-
452 AM EDT Wed Jun 17 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Periods of showers and thunderstorms, some with heavy rain, are
expected today. In addition, a few thunderstorms may become strong
to severe with damaging downburst winds and some hail. With Streams
and creeks are already running high, any additional heavy
precipitation could result in flooding of low lying or poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are expected into the weekend. Already
saturated soils and additional rainfall may result in rises on area
streams and rivers and could lead to areas of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>025-038>042-078-180900-
Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-
Chatham-Wake-Johnston-Wayne-
452 AM EDT Wed Jun 17 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Periods of showers and thunderstorms, some with heavy rain, are
expected today. Streams and creeks are already running high, and any
additional heavy precipitation could result in flooding of low lying
or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are expected into the weekend. Already
saturated soils and additional rainfall may result in rises on area
streams and rivers and could lead to areas of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ073>077-083>086-088-089-180900-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
452 AM EDT Wed Jun 17 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected today. Streams and
creeks are already running high, and any additional heavy
precipitation could result in flooding of low lying or poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are expected into the weekend. Already
saturated soils and additional rainfall may result in rises on area
streams and rivers and could lead to areas of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 17, 7:19 AM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
719 AM EDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 W NASHVILLE           35.97N 78.01W
06/17/2020  M5.33 INCH       NASH               NC   COCORAHS

            COCORAHS STATION NC-NS-2 NASHVILLE 3.2 W.

&&
Local storm report, Jun 17, 7:20 AM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
720 AM EDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       3 S DORTCHES            35.96N 77.85W
06/17/2020  M3.65 INCH       NASH               NC   MESONET

            MESONET STATION STON7 3.3 S DORTCHES.

&&
Local storm report, Jun 17, 8:02 AM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
802 AM EDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     FLASH FLOOD      4 ENE HENDERSON         36.34N 78.35W
06/17/2020                   VANCE              NC   911 CALL CENTER

            SEVERAL ROADS FLOODED AND CLOSED. MULTIPLE
            TREES DOWN ACROSS ROADS DUE SOLELY TO
            WEAKENED ROOT SYSTEMS.

&&

GIH
Local storm report, Jun 17, 8:05 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
805 AM EDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 W NASHVILLE           35.97N 78.01W
06/17/2020  M5.33 INCH       NASH               NC   COCORAHS

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3 W
            NASHVILLE. COCORAHS STATION NC-NS-2
            NASHVILLE 3.2 W. CORRECTED TO NOTE THAT THIS
            IS A 24 HOUR OBSERVATION ENDING AT 7AM.

&&
Local storm report, Jun 17, 8:06 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
806 AM EDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     HEAVY RAIN       3 SW ROCKY MOUNT        35.93N 77.83W
06/17/2020  M3.77 INCH       NASH               NC   MESONET

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
            SW ROCKY MOUNT. MESONET STATION RMBN7 2.9 SW
            ROCKY MOUNT. CORRECTED TO NOTE THAT THIS IS
            A 24 HOUR OBSERVATION ENDING AT 7AM.

&&
Local storm report, Jun 17, 8:07 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
807 AM EDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     HEAVY RAIN       2 SSE CENTERVILLE       36.15N 78.10W
06/17/2020  M5.59 INCH       FRANKLIN           NC   MESONET

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 2
            SSE CENTERVILLE. MESONET STATION CW0198
            CASTALIA. CORRECTED TO NOTE THAT THIS IS A
            24 HOUR OBSERVATION.

&&

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:07 PM EDTAreal Flood AdvisoryRAHChatham, Harnett, Lee, Moore, Wake104 min
Jun 17, 12:32 AM EDTSpecial Weather StatementRAHFranklin, Nash, Vance, Warren, Wilson88 min
Jun 17, 12:50 AM EDTAreal Flood AdvisoryRAHFranklin, Nash, Vance, Warren, Wilson3 hr
Jun 17, 4:39 AM EDTAreal Flood AdvisoryRAHFranklin, Granville, Nash, Vance, Warren, Wilson3 hr
Jun 17, 5:11 AM EDTFlash Flood Warning Considerable damage threatRAHFranklin, Nash, Vance, Warren4 hr
Jun 17, 8:23 AM EDTFlash Flood Warning Considerable damage threatRAHFranklin, Granville, Halifax, Nash, Person, Vance and 1 more4 hr
Jun 17, 9:08 AM EDTRiver Flood WarningRAHEdgecombe5 days
Jun 17, 12:16 PM EDTAreal Flood WarningRAHFranklin, Granville, Nash, Vance, Warren3 hr
Jun 17, 3:08 PM EDTAreal Flood WarningRAHFranklin, Granville, Nash, Vance, Warren18 hr
Jun 17, 4:48 PM EDTAreal Flood AdvisoryRAHHalifax, Warren93 min

Nearby

River Flood Warnings in North Carolina, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.